Oklahoma, 2018Tornadoes and Flash Flooding in Oklahoma, October 7 to 8, 2018
October 7 to 8, 2018 · NWS OUN · 15 events in 8 counties and zones
A warm front lifted north through Oklahoma during the day on the 7th, producing numerous thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north through Oklahoma during the day on the 7th, producing numerous thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 7, 8:27 AM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Oct 7, 8:27 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Norman OK
927 AM CDT Sun Oct 7 2018
.UPDATE...
Updated the POP & WX grids through this afternoon.
&&
.DISCUSSION...
Increased POPs further to the East of our CWA through this morning to
be more representative of current radar trends. Lastest CAMs
guidance from the HRRR decreases the current rain across southeast
Oklahoma toward 18Z and through the afternoon hours, so decreased
rain chances there.
&&
.PREV DISCUSSION... /issued 618 AM CDT Sun Oct 7 2018/
AVIATION...
IFR to MVFR ceilings will prevail throughout the TAF period.
Showers will be widespread with embedded thunderstorms. Winds will
shift back to the south as the front lifts north.
Day
PREV DISCUSSION... /issued 347 AM CDT Sun Oct 7 2018/
DISCUSSION...
Main concerns continue to be with heavy rainfall potential and to
a lesser degree, some isolated severe potential next couple of
days.
An area of heavy rainfall has already occurred across south
central Oklahoma overnight. This area should see a reprieve from
the heavier rainfall after this morning until possibly late
Tuesday. So for now will leave out of flood watch and continue to
monitor this area.
Focus for heavy rainfall will shift back west across western
Oklahoma and western north Texas later today and Monday as large
trough develops to our west. Trough opens up and shifts east and
northeast as we go through the day Tuesday. At that time expect to
see area of heavy rainfall shift east across the area.
Then expect a short period of drier weather before yet another
trough moves through the central part of the country, bringing
rain chances back to the area. Models have varying solutions as we
go into late this upcoming week into following weekend. Therefore
will not go too high with precip chances in any one period
beginning Thursday night, but maintain chance pops through much of
the remainder of the forecast.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 76 69 77 67 / 80 70 50 70
Hobart OK 72 68 74 65 / 80 80 80 90
Wichita Falls TX 79 70 79 68 / 80 70 70 80
Gage OK 63 60 72 58 / 80 80 80 80
Ponca City OK 74 69 79 67 / 80 80 50 80
Durant OK 83 70 82 70 / 80 40 30 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Tuesday afternoon for OKZ004>029-033>038-044.
TX...Flood Watch through Tuesday afternoon for TXZ083>089.
&&
25/68
Hazardous weather outlook, Oct 7, 3:20 AM CST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
420 AM CDT Sun Oct 7 2018
OKZ004>048-050>052-TXZ083>090-080930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
420 AM CDT Sun Oct 7 2018
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Thunderstorms...
Scattered showers and thunderstorms will continue across Oklahoma
and western north Texas today and tonight. A few strong to severe
storms will be possible by late this afternoon as daytime heating
results in modest instability. The chance for a few severe storms
will continue this evening as a developing low level jet creates a
more favorable wind field. Damaging wind gusts and marginally
severe hail will be the main impacts. Heavy rainfall will also be
a concern.
.Heavy rain...
Heavy rainfall is likely today and tonight, which may lead to
flooding, especially of low lying and poorly drained areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
.Thunderstorms...
Chances for thunderstorms will continue across much of Oklahoma
and north Texas through the middle of the week. Strong to severe
storms will be possible at times, especially during the late
afternoon and evening hours Monday and Tuesday.
Large hail and damaging wind gusts will be the primary hazards
with any severe storms. Heavy rainfall associated with the
stronger storms may cause localized flooding.
.Heavy Rain...
Widespread moderate to heavy rainfall is likely through Tuesday,
which may lead to flooding, especially of low lying and poorly
drained areas. The prolonged period of moderate to heavy rains
will likely also create elevated levels on mainstem rivers.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Oct 7, 6:56 AM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
756 AM CDT SUN OCT 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM FLASH FLOOD 1 NNW BURKBURNETT 34.10N 98.57W
10/07/2018 WICHITA TX TRAINED SPOTTER
MULTIPLE INTERSECTIONS WITH WATER FLOWING
OVER THEM. AT LEAST ONE HIGH WATER RESCUE
ONGOING.
&&
PWEvent by event
9 flash flood, 4 tornado, 1 flood, 1 hail. Local standard time, as filed.
Flash Flood, Johnston
- When
- October 7, 10:05 AM CST to 1:05 PM CST
- Where
- Johnston County, 2.94 mi WNW of Milburn to 2.99 mi WNW of Milburn
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.250, -96.600
Home in low-lying area with 6-8 inches of water inside.
Flood, Johnston
- When
- October 7, 11:00 AM CST to 2:00 PM CST
- Where
- Johnston County, Tishomingo to 0.67 mi NNE of Tishomingo
- Cause
- Heavy Rain
- Deaths
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.230, -96.680
Two young men, ages 17 and 18, went into Pennington Creek during Sunday (10/07/2018) afternoon. The young men were reported missing. A search and rescue team was organized and the bodies were found a few days later. The EM noted the creek was about six feet over its banks on Sunday.
Tornado, Kiowa
- When
- October 7, 3:22 PM CST
- Where
- Kiowa County, 4 mi SW of Snyder
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Storm Chaser
- Coordinates
- 34.619, -99.000
Storm chasers observed a weak tornado, likely a landspout, about 4 miles southwest of Hobart. No damage is known to have occurred.
Flash Flood, Jackson
- When
- October 7, 3:45 PM CST to 6:45 PM CST
- Where
- Jackson County, 1.44 mi NW of Altus to 1.63 mi NE of Altus
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.652, -99.351
There was major street flooding in the city of Altus.
Tornado, Kiowa
- When
- October 7, 4:10 PM CST
- Where
- Kiowa County, 12 mi ENE of Cooperton
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Storm Chaser
- Coordinates
- 34.904, -98.662
Storm chasers observed a brief tornado approximately 3 miles northeast of Saddle Mountain, or about 12 miles east-northeast of Cooperton. No damage was reported.
Tornado, Murray
- When
- October 7, 4:38 PM CST to 4:39 PM CST
- Where
- Murray County, 2.62 mi W of Davis to 2.33 mi WNW of Davis
- Rating
- EF0
- Path length
- 0.65 mi
- Path width
- 20 yd
- Continued into
- Garvin, Ok (OUN)
- Reported by
- Storm Chaser
- Coordinates
- 34.501, -97.166
Numerous storm chasers and storm spotters observed a relatively weak tornado that formed just east of Interstate 35 west of Davis. The tornado moved northeast crossing State Highway 7 into Garvin County near NS328 Road. Other than some tree limb damage, no other damage was reported.
Tornado, Garvin
- When
- October 7, 4:39 PM CST
- Where
- Garvin County, 9.19 mi S of Wynnewood
- Rating
- EF0
- Path length
- 0.35 mi
- Path width
- 20 yd
- Reported by
- Storm Chaser
- Coordinates
- 34.507, -97.160
A tornado was observed touching down in Murray County west of Davis, then moving northeast crossing into Garvin County near NS328 Road. The tornado moved northeast for less than one-half mile before dissipating. No damage was observed except for a few tree limbs.
Hail, Caddo
- When
- October 7, 4:40 PM CST
- Where
- Caddo County, Carnegie
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.100, -98.600
Flash Flood, Jackson
- When
- October 7, 5:00 PM CST to 8:00 PM CST
- Where
- Jackson County, 2.48 mi S of Blair to 2.51 mi ESE of Martha
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.744, -99.330
Nine inches of water flowing over Hwy 283. 5.6 inches of rainfall measured in 3.5 hours.
Flash Flood, Kiowa
- When
- October 7, 5:22 PM CST to 8:22 PM CST
- Where
- Kiowa County, 3.72 mi N of Mountain Park to 1.72 mi N of Mountain Park
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 34.753, -98.940
Flood waters flowing over Highway 183.
Flash Flood, Kiowa
- When
- October 7, 5:22 PM CST to 8:22 PM CST
- Where
- Kiowa County, 1.49 mi SSW of Cooperton to 3.15 mi WSW of Cooperton
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 34.850, -98.880
Flood waters flowing over Highway 19.
Flash Flood, Caddo
- When
- October 7, 6:00 PM CST to 9:00 PM CST
- Where
- Caddo County, Carnegie to 0.38 mi WSW of Carnegie
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.100, -98.600
Flash flooding of up to 3 feet on residential streets.
Flash Flood, Kiowa
- When
- October 7, 7:00 PM CST to 10:00 PM CST
- Where
- Kiowa County, 0.69 mi N of Roosevelt to 0.3 mi NW of Roosevelt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.860, -99.020
Flooding 1 to 2 feet deep was reported.
Flash Flood, Greer
- When
- October 7, 7:04 PM CST to 10:04 PM CST
- Where
- Greer County, Mangum to 0.75 mi W of Mangum
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.880, -99.500
Flood waters have resulted in closure of several streets and flooding into homes.
Flash Flood, Washita
- When
- October 7, 9:02 PM CST to October 8, 12:02 AM CST
- Where
- Washita County, 0.89 mi NE of Cordell to 0.73 mi NNW of Cordell
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.300, -98.980
A police car was flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Virginia, October 7, 20182 deaths · 2 events
- Flash Flooding and Damaging Winds in Texas, October 7 to 9, 20181 death · 5 injured · $50,000 · 54 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 7 to 9, 201846 events
- Tornado and Hail in Oklahoma, October 7, 2018$50,000 · EF0 · 2 events
- Dense Fog in West Virginia, October 7, 20188 events
- Dense Fog in Virginia, October 7, 20188 events
- Flooding in Iowa, October 7 to 14, 20188 events
- Flash Flooding in Texas, October 7 to 8, 20188 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 7 to 8, 20187 events
- Marine Tropical Storm in Gulf of Mexico, October 7 to 10, 20187 events
- Flash Flooding in Arizona, October 7, 2018$4,000 · 3 events
- Damaging Winds in Missouri, October 7, 201856 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790154, 790600, 790175, 790156, 790176, 790177, 790178, 790157, 790289, 790290, 790291, 790292, 790293, 790294, 790295.